What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 17, 3:29 PM EST, 32 minutes earlier.
Area forecast discussion, Jul 17, 3:29 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
429 PM EDT Sat Jul 17 2021
.SYNOPSIS...
Scattered thunderstorms will persist into this evening and could
potentially produce strong winds and locally heavy rainfall
with a risk for flash flooding. Rain showers will likely
linger across the region into Sunday night with cooler
temperatures to start the week. Temperatures will become more
seasonal through the rest of the week with a slightly active
pattern.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
430 pm update...
Main concerns in the near term remain focused on the scattered
thunderstorms across a good portion of the forecast area and the
Northeast US through this evening...which could produce
damaging winds and heavy rain, along with the chance of
lingering rain showers into Sunday and Sunday night and patchy
fog.
Severe Thunderstorm Watch and Flash Flood Watch remain in
effect across a large portion of the forecast area. Two separate
areas of convection have developed, with the eastern one
situated within the warm sector and the western area along the
incoming surface trough/cold front. Much of the convection
continues to slowly mature and vertically grow as the afternoon
progresses and the boundary layer destabilizes and mixes deeper.
The threat for severe weather remains through the evening with
some storms capable of producing damaging winds and even a few
tornadoes as well. The low level environment is favorable for
rapidly evolving storms that may spin up a brief tornado...or
produce isolated microbursts. There is also the potential for
heavy rainfall...and training storms that may lead to some flash
flooding. Deep moisture is prevalent across the Northeast,
south of the warm front with PWATs around 1-2 inches. The
incoming upper short wave will tighten up a strong LLJ ahead of
the system that should help advect in a nose of even more
moisture into PA/NY through this evening. All of this moisture
will likely be realized in the form of heavy rain from these
storms through tonight. The already saturated soils will allow
for very sensitive conditions that will not take much to produce
rapid runoff and flash flooding. The storms will likely be able
to produce 1-2 inches per hour...which would exceed flash flood
guidance for a number of locations in central NY and ne PA.
The entire system pulls slowly east through tonight and much of
the forecast area becomes situated with the cooler/stable area
behind the system. Although it appears there will be enough
moisture wrapping around on the backside to produce a continuous
area of scattered rain showers late tonight through the day
Sunday.
Depending on how quickly the upper trough moves through the
rain showers could actually linger into Sunday night as well.
Overall the pattern will be cooler and slightly drier.
Temperatures on Sunday will only climb into the upper 60s to mid
70s. Also, the presence of residual moisture from the recent
rain will induce a favorable environment for fog.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The upper level trough will continue to influence the weather
for our area Sunday night into Monday as it slowly moves east.
Additional rain showers will linger across the area with a
chance for diurnal heating to bring afternoon isolated
thunderstorms. The positioning of the low will give the
northeast portion of our area the best chance for precipitation
into Monday afternoon. The low finally moves out of the region
Monday evening with a weak ridge building into the area from the
southwest, which will help keep conditions dry Monday night into
early tuesday afternoon. The rain chances return Tuesday
afternoon as another trough digs into our area from the
northwest. Models are showing a early afternoon to late
afternoon spread on the resumption of rain, with a frontal
boundary moving through sometime overnight Tuesday.
High temperatures will range in the upper 70s to mid 80s across
the region with lows in the low to mid 60s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Not much has changed in the forecast for the extended period.
Models are showing a continued active pattern through late next
week. Additional waves will rotate through our area, pivoting
around a large low over eastern Canada. Scattered rain showers
with isolated thunderstorms can be anticipated for most of the
period, especially during the afternoon hours. One nice result
of this pattern will be the northwest flow associated with this
low will give our area pretty nice temperatures for the period,
with highs in the upper 70s and lows in the upper 50s.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Showers and thunderstorms will increase in coverage and
intensity through the afternoon as a warm front remains draped
across central/ern NY and a cold front moves in from the west.
Periods of IFR restrictions are likely during this convection
which may include heavy rain and brief fog. There will also be
erratic and gusty winds with some of these storms.
These showers and storms will move out tonight and then ceilings
will lower below 1000 ft AGL. More fog will form as well with
IFR/MVFR vsbys. Conditions will very slowly improve between
13-18Z Sunday, but only to around fuel alternate or low-end
MVFR.
Winds around 5 kt from the s/sw will shift to the w/nw 5 to 10
kt tonight and then gust to around 15 kt after 12Z Sunday.
Outlook...
Sunday...Showers with MVFR restrictions likely.
Monday and Tuesday...Some drying possible early Tuesday before
more diurnal showers and storms return later in the day.
Wednesday...Stray showers and storms with associated
restrictions possible.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 2 AM EDT Sunday for PAZ038>040-043-044-
047-048-072.
NY...Flash Flood Watch until 2 AM EDT Sunday for NYZ009-015>018-
022>025-036-037-044>046-055>057-062.
&&
SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...JTC/MDP
LONG TERM...JTC/MDP
AVIATION...BTL/BJTHazardous weather outlook, Jul 17, 3:14 PM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
414 PM EDT Sat Jul 17 2021
NYZ009-015>018-022-023-025-036-037-044-182015-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
414 PM EDT Sat Jul 17 2021
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SUNDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
In addition to flash flooding, some storms my become severe with
damaging winds being the main threat. An isolated tornado or two
cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazards weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.
NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-182015-
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
414 PM EDT Sat Jul 17 2021
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SUNDAY...
...SEVERE THUNDERSTORM WATCH 382 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazards weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
In the hours before
Special weather statement, Jul 17, 2:42 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
342 PM EDT Sat Jul 17 2021
NYZ022>024-172015-
Steuben-Chemung-Schuyler-
342 PM EDT Sat Jul 17 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
SCHUYLER...NORTHWESTERN CHEMUNG AND EAST CENTRAL STEUBEN COUNTIES...
At 342 PM EDT, strong thunderstorms were clustered over Meads Creek,
or 7 miles north of Corning, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Watkins Glen, Montour Falls, Hornby, Millport, Meads Creek,
Wedgewood, Monterey, Townsend, Watkins Glen International and Beaver
Dams.
LAT...LON 4218 7714 4229 7718 4242 7690 4222 7680
TIME...MOT...LOC 1942Z 249DEG 22KT 4225 7710
Kistner
Local storm report, Jul 17, 2:55 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND DMG 2 NNW WHEELER 42.46N 77.36W
07/17/2021 STEUBEN NY 911 CALL CENTER
TREE DOWN ACROSS THE ROAD. TIME ESTIMATED BY
RADAR.
&&Special weather statement, Jul 17, 2:59 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Binghamton NY
359 PM EDT Sat Jul 17 2021
NYZ057-172045-
Delaware-
359 PM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DELAWARE COUNTY...
At 358 PM EDT, a strong thunderstorm was located near Andes, or 12
miles southeast of Delhi, moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Roxbury, Andes, Margaretville, Fleischmanns, Arkville, Bovina Center,
Dunraven, Halcottsville and New Kingston.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. A flood advisory is in effect until 6:45 PM.
LAT...LON 4215 7450 4215 7453 4212 7456 4210 7460
4211 7479 4229 7480 4232 7445 4220 7453
4217 7446 4217 7447
TIME...MOT...LOC 1958Z 268DEG 17KT 4220 7470
TACSpecial weather statement, Jul 17, 3:16 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Binghamton NY
416 PM EDT Sat Jul 17 2021
NYZ023>025-055-172045-
Chemung-Schuyler-Tioga-Tompkins-
416 PM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCHUYLER...
NORTHEASTERN CHEMUNG...WEST CENTRAL TIOGA AND SOUTHERN TOMPKINS
COUNTIES...
At 416 PM EDT, a strong thunderstorm was located near Cayuta, or 9
miles east of Odessa, moving northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ithaca, Newfield, Cayuga Heights, Lansing, Danby, Cayuta, South
Danby, Willseyville, Alpine and Brooktondale.
LAT...LON 4220 7667 4231 7674 4250 7646 4231 7628
TIME...MOT...LOC 2016Z 238DEG 21KT 4229 7661
Kistner
Special weather statement, Jul 17, 3:35 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
435 PM EDT Sat Jul 17 2021
PAZ048-172115-
Pike-
435 PM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT PIKE COUNTY...
At 435 PM EDT, a strong thunderstorm was located near Pecks Pond, or
15 miles west of Montague, moving north at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lackawaxen, Blooming Grove, Shohola, Greeley, Pecks Pond, Twin Lakes,
Kimbles, Rowland, Tamiment and Lords Valley.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4118 7515 4125 7513 4125 7521 4151 7514
4160 7507 4155 7502 4151 7500 4150 7498
4148 7498 4148 7493 4145 7489 4144 7489
4144 7485 4143 7482 4114 7498
TIME...MOT...LOC 2035Z 196DEG 20KT 4125 7508
TACSpecial weather statement, Jul 17, 3:45 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Binghamton NY
445 PM EDT Sat Jul 17 2021
PAZ039-040-172115-
Susquehanna-Northern Wayne-
445 PM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SUSQUEHANNA AND
NORTHWESTERN WAYNE COUNTIES...
At 444 PM EDT, a strong thunderstorm was located over Harford, or 12
miles southeast of Montrose, moving north at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Jackson, Susquehanna, Susquehanna Depot, Harford, New Milford,
Ararat, Lanesboro, Hop Bottom, Thompson and Starrucca.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4165 7556 4170 7580 4200 7573 4200 7545
4198 7536
TIME...MOT...LOC 2044Z 197DEG 23KT 4176 7566
TAC